|Tuesday, September 29, 2020
You are here: Home » Health News » The bluish tinge of cyanosis
  • Follow Us!

The bluish tinge of cyanosis 

 

If a person’s skin or lips turn blue, it’s usually a sign of low blood oxygen levels or poor circulation.

When blood becomes depleted of oxygen, it changes from bright red to darker in colour and it is this that makes the skin and lips look blue.

The medical name for this bluish tinge is cyanosis. In darker-skinned people, cyanosis is easier to spot in the lips, gums and around the eyes.

 

What to do

Adults

Call 999 (or 112 here) or go to your nearest hospital emergency department (A&E) if an adult is turning blue or has blue lips and is showing other warning symptoms, such as difficulty breathing, chest pain or generally feeling unwell.

If just the fingers, hands, toes or feet are blue, see your GP – the cause is usually a blood circulation problem.

Cyanosis that comes on gradually is usually the result of a long-term heart or lung problem. The person should see their doctor as soon as possible.

Children and babies

Call 999 or go to your nearest hospital emergency depart-ment (A&E) if a child is turning blue. Trust your instincts and look for these other warning signs:

Breathing difficulty – look out for fast breathing, or breathing with nostrils flared out, or chest muscles pulled in with every breath.

Sitting with shoulders hunched.

Making a grunting noise.

Floppy, tired or not moving around.

No appetite or becoming irritable.

 

Common causes

If just the fingers, toes or limbs have turned blue and feel cold, it’s known as ‘peripheral cyanosis’. The cause is usually poor circulation resulting from either a blockage in the blood supply to or from a limb, such as a blood clot or Raynaud’s disease, a common condition that affects the blood supply to certain parts of the body, usually the fingers and toes.

 

General cyanosis of the skin and lips

When all the skin and/or lips have a blueish tinge, it’s known as central cyanosis and is usually a sign of low levels of oxygen in the blood. Common causes for central cyanosis are a blood clot in the arteries of the lungs (pulmonary embolism), worsening of a long-term lung condition such as chronic obstructive pulmonary disease (COPD) or asthma, drowning or nearly drowning, being at a high altitude or severe pneumonia.

It could also be a problem with the airways, such as bronchiectasis, where the airways become abnormally widened, leading to a build-up of excess mucus, which makes the airways more vulnerable to infection, holding breath, choking, croup, a childhood condition (usually viral) affecting the airways, which causes a barking cough, epiglottitis, inflammation and swelling of the flap of tissue at the back of the throat, usually caused by infection or seizures that last a long time.

A problem with the heart can also be responsible or it could be a drugs overdose, exposure to cold air or wter or a problem with the blood, such as abnormal haemoglobin (the blood cannot take up enough oxygen) or polycythaemia (a high concentration of red blood cells).